Wisconsin, 2021

Hail in Wisconsin, October 20, 2021

October 20, 2021 · NWS ARX · 1 event in 1 county or zone

A line of storms moved quickly across portions of western Wisconsin during the early afternoon of October 20th. These storms mainly produced a brief round of heavy rains but did drop penny size hail in Cochrane (Buffalo County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved quickly across portions of western Wisconsin during the early afternoon of October 20th. These storms mainly produced a brief round of heavy rains but did drop penny size hail in Cochrane (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 20, 11:47 AM CST, 53 minutes earlier.

Area forecast discussion, Oct 20, 11:47 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1247 PM CDT Wed Oct 20 2021

.SHORT TERM...(Today and tonight)
Issued at 317 AM CDT Wed Oct 20 2021

At 3 AM, skies were variably cloudy across the Upper Mississippi
River Valley. Scattered showers were located across central and
north-central Wisconsin. These were associated with the right
entrance region of a 700 mb jet. Additional scattered showers and
storms were located across north-central Iowa and south-central
Minnesota. These were associated with moderate 700 mb moisture
transport. Temperatures ranged from 43F at Black River Falls WI to
58F at La Crosse WI.

The 20.00z models are in good agreement that a strengthening low
pressure system will move east northeast from Omaha, NE early this
morning to southeast Minnesota by late this afternoon and into
northern Lower Michigan by Thursday morning. Like the past couple
of days, the NAM is too high with its surface dew points. It has
these dew points climbing into the mid and upper 60s. Meanwhile,
the other models have these dew points more in the upper 50s for
this afternoon and evening. Most unstable CAPES climb into the 800
to 1K J/kg along and ahead of this low pressure system from this
afternoon into the evening. Like yesterday, it looks like the
storms will remain elevated. Unlike the past couple of days, there
appears to be more mid-level moisture. This will aid in the
development of showers and storms. Despite a skinny CAPE profile
in the soundings, low freezing heights and steep mid level lapse
rates will aid in the development of hail up to 1-inch in
diameter. The greatest threat will be from 2 PM to 8 PM. Rain
totals will likely be up to a half inch south of Interstate 90 and
range from a half to 1 inch across the remainder of the area.
High temperatures will be mainly in the 60s today and low
temperatures will be in the 40s on Thursday morning.

On Thursday morning, the rain will gradually move out of the area
and then high pressure will gradually build across the area during
the afternoon. As this occurs, skies will gradually clear from
the west. High temperatures will be mainly in the lower and mid-
50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM CDT Wed Oct 20 2021

The closed 500mb low pressure system over southern Wisconsin becomes
absorbed into the larger cyclone and opens up as it moves toward New
England.  The precipitation ends across the area early with
northwest winds and cold air advection.  Forecast soundings usher in
drier air behind the cold front.

Shortwave trough energy from the Pacific Northwest storm system
travels across southern Canada into the Northern Plains Thursday
night.  There is good model agreement with this wave tracking
through Iowa with reinforcing cold air. 850mb temperatures drop into
the +1 to -1 deg C range Friday morning, but dip colder into the 0
to -3 deg C range Saturday morning.  Normal lows are in the upper
30s to lower 40s.  The EC EPS show low variability with most members
showing lows in the 30s or just below normal both Friday and
Saturday mornings.  The NAEFS has T within 1 standard deviation of
below normal. Clouds may be moving into the chimney area with some
stronger winds aloft Friday morning, however Saturday morning,
surface high pressure is more centered over the forecast area with
lighter winds and should be clearer. Each morning should see
areas/widespread frost/freeze with lows in the 20s and 30s.  La
Crosse and some of the other typical warm spots may be the only
locations to not drop below freezing Saturday morning.  We are
already on the tail end of the growing season and these lows will
continue to put an end to it. Normal highs are 55 to 60, thus highs
Friday and Saturday in the upper 40s to mid 50s are just below
normal.

Surface low pressure develops over the western Plains and moves into
the forecast area Sunday with warm advection lifting northeast
toward the Mississippi River Valley.  The deterministic GFS is
stronger and farther northeast with placement of the precipitation
while the EC has more split flow with less precipitation over the
local area.  The GEFS mean is more centered over Iowa and not as far
north as the deterministic model.  The EC EPS has less than half of
its members with precipitation and is it light. For now we will
continue with pops Sunday...lower over the chimney area and higher
toward Oelwein.

Still some timing and intensity differences for Monday and Tuesday
with troughing for the Great Lakes and then amplification and
ridging following it.  Until the models can resolve this, we have
some pops in there with temperatures moderating into the 50s and
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Oct 20 2021

Scattered showers and thunderstorms are possible today and tonight
as a low pressure system makes its way through the area. VFR
conditions will persist until late tonight when a frontal passage
brings ceilings down to MVFR and possibly IFR heights. There is
still some uncertainty as to how low ceilings will drop, so opted to
keep LSE at MVFR ceilings for now. Southeast winds today around 5-10
knots will shift overnight as the front passes through. Northerly
winds 10-15 knots will follow. Skies will gradually clear out
tomorrow morning with VFR conditions returning around 16Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Zapotocny
AVIATION...KAA
Hazardous weather outlook, Oct 20, 2:34 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Wed Oct 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible through tonight. A few of these
storms may be strong to severe between 2 PM and 8 PM. These
storms will be capable of producing hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread frost and freeze looks possible on both Thursday night
and Friday night. This may bring an end to the growing season for
much of the area.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Oct 20, 11:35 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Wed Oct 20 2021

IAZ008-009-018-019-201800-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
1235 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of southeastern
Mitchell, Howard, northeastern Floyd and northwestern Chickasaw
Counties through 100 PM CDT...

At 1234 PM CDT, trained weather spotters reported a strong
thunderstorm 8 miles southwest of Elma, or 9 miles northeast of
Charles City, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell,
Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair,
Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272
TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, Oct 20, 12:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT Wed Oct 20 2021

IAZ009-010-MNZ087-088-095-201915-
Winneshiek IA-Howard IA-Olmsted MN-Fillmore MN-Winona MN-
112 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of eastern Howard,
northwestern Winneshiek, western Winona, southeastern Olmsted and
central Fillmore Counties through 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wykoff to near Cresco. Movement was north
at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cresco, Preston, St. Charles, Chatfield, Lewiston, Harmony,
Lanesboro, Dover, Altura, Wykoff, Fountain, Fillmore, Rushford
Village, Saratoga, Highland, Bristol, Amherst, Fremont, Pilot Mound
and Arendahl.

This includes Interstate 90 in Minnesota between mile markers 228 and
244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 9209 4411 9208 4413 9208 4419 9205
      4419 9185 4365 9184 4326 9221 4373 9229
TIME...MOT...LOC 1812Z 201DEG 45KT 4367 9225 4335 9222

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buffalo

When
October 20, 12:40 PM CST
Where
Buffalo County, 0.69 mi S of Cochrane
Measured
0.75 in hail
Reported by
Public
Coordinates
44.220, -91.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 988235.